The popular Alzheimer’s and dementia drug Aricept (donepezil) has been linked to two rare but potentially serious or fatal conditions, according to an alert issued to physicians and the public by Health Canada. The warnings about rhabdomyolysis and neuroleptic malignant syndrome have been added to the drug’s label.
“Aricept is one of the most common drugs prescribed to Alzheimer patients,” reported CBC News.
“Rhabdomyolysis is a rare condition involving the breakdown of muscle tissue,” stated the Health Canada alert. “Rhabdomyolysis can cause serious and sometimes fatal abnormal heart rhythms, kidney damage and kidney failure, but is generally treatable if recognized promptly.”
“[Neuroleptic Malignant Syndrome] is a very rare life-threatening disorder characterized by a chemical imbalance that affects the nervous, muscular and cardiovascular systems,” stated the alert. It can lead to muscular rigidity, altered mental status, autonomic dysfunction, stupor, catatonia or death. Occurences of the syndrome are also associated with antipsychotic drugs.
CBC News reported that John Breitner, the Canada research chair on dementia at the Douglas Institute in Montreal, said that people should not “overreact” to the warning.
Alzheimer’s drug Aricept (donepezil) – New warnings on the serious risks of muscle breakdown and of a neurological disorder (Health Canada Alert, January 21, 2015)
Alzheimer drug Aricept subject of new Health Canada warnings (CBC News, January 23, 2015)